Alert archive / Florida / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Tallahassee, FL

October 6, 20138 counties in Florida

NWS Tallahassee, FL issued this flash flood watch at Oct 6, 2013, 8:29 AM CDT for 8 counties in Florida. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2013, 8:29 AM CDT (13:29 UTC)
Expired
Oct 6, 2013, 8:59 PM CDT
In force
13 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WGUS62 KTAE 061329
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EDT SUN OCT 6 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR PORTIONS
OF THE FLORIDA PANHANDLE...

FLZ007>015-026-108-112-114-115-062000-
/O.NEW.KTAE.FF.A.0013.131006T1329Z-131007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY...
CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE...
MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY...
WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH...
PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE
929 AM EDT SUN OCT 6 2013 /829 AM CDT SUN OCT 6 2013/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF THE FLORIDA PANHANDLE...
  INCLUDING THE FOLLOWING AREAS... CALHOUN...CENTRAL WALTON...
  HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...INLAND
  WALTON...JACKSON...LIBERTY AND WASHINGTON. IN NORTHWEST
  FLORIDA...COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF AND
  SOUTH WALTON.

* THROUGH MONDAY MORNING.

* THE REMNANTS OF TROPICAL STORM KAREN ARE FORECAST TO TRACK EAST
  ACROSS THE FLORIDA PANHANDLE AND BIG BEND TONIGHT INTO MONDAY.
  BANDS OF HEAVY RAIN HAVE ALREADY SET UP THIS MORNING ACROSS
  EASTERN PORTIONS OF THE WATCH AREA. RAINFALL TOTALS OF 2 TO 3
  INCHES WILL BE COMMON. HOWEVER...ISOLATED TOTALS OF 6 TO 10
  INCHES WILL BE POSSIBLE. IF OBSERVED RAINFALL TOTALS APPROACH
  THESE HIGHER NUMBERS...THEN FLASH FLOODING WILL BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

18-WOOL
2 follow-up statements
730 
WGUS62 KTAE 061912
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT SUN OCT 6 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR
PORTIONS OF THE FLORIDA PANHANDLE...

FLZ007>015-026-108-112-114-115-071200-
/O.CON.KTAE.FF.A.0013.000000T0000Z-131007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY...
CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE...
MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY...
WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH...
PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE
312 PM EDT SUN OCT 6 2013 /212 PM CDT SUN OCT 6 2013/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF FLORIDA AND NORTHWEST FLORIDA...INCLUDING THE 
  FOLLOWING AREAS...IN FLORIDA...CALHOUN...CENTRAL WALTON... 
  HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...INLAND 
  WALTON...JACKSON...LIBERTY AND WASHINGTON. IN NORTHWEST 
  FLORIDA...COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF AND 
  SOUTH WALTON. 

* THROUGH MONDAY MORNING

* THE REMNANTS OF KAREN ARE FORECAST TO TRACK EAST ACROSS THE
  FLORIDA PANHANDLE AND BIG BEND TONIGHT INTO MONDAY. BANDS OF
  HEAVY RAIN WILL CONTINUE THROUGH THE OVERNIGHT PERIOD IN THE
  WATCH AREA. THERE WILL BE WIDESPREAD RAINFALL TOTALS OF 2 TO 3
  INCHES WITH ISOLATED TOTALS OF 4 TO 8 INCHES POSSIBLE. IF OBSERVED
  RAINFALL AMOUNTS APPROACH THESE HIGHER NUMBERS...FLASH FLOODING
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
977 
WGUS62 KTAE 070159
FFATAE

FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 PM EDT SUN OCT 6 2013

...THE FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE...AS WELL AS 
LIBERTY AND FRANKLIN COUNTIES IN THE WESTERN BIG BEND HAS BEEN
CANCELLED...


FLZ007>015-026-108-112-114-115-070300-
/O.CAN.KTAE.FF.A.0013.000000T0000Z-131007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY...
CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE...
MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY...
WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH...
PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE
959 PM EDT SUN OCT 6 2013 /859 PM CDT SUN OCT 6 2013/

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED...

THE FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE...AS WELL AS 
LIBERTY AND FRANKLIN COUNTIES IN THE WESTERN BIG BEND HAS BEEN
CANCELLED. ALTHOUGH AN UPPER LEVEL TROF AND SURFACE COLD FRONT ARE
STILL MOVING THROUGH THE REGION TONIGHT...THE RAINFALL OUT AHEAD
OF THESE SYSTEMS HAS DIMINISHED MARKEDLY OVER THE INTERIOR DURING
THE PAST COUPLE OF HOURS. THEREFORE...THE THREAT OF ANY HEAVY
RAINFALL AND POTENTIAL FLOODING HAS COME TO AN ABRUPT END.

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 2:39 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 6, 2:39 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EDT Sun Oct 6 2013

...Heavy rain possible tonight as TD Karen approaches the
northeast Gulf of Mexico...

.NEAR TERM [Through Today]...

Despite the weakening of Karen into a Tropical Depression (with its
center still located to the south of LA as of 2 AM EDT) and its far
westward displacement from the bulk of the convection which is
located well off to the S and E, PoPs will still be on the increase
today. This increase in PoPs with Sct to numerous showers and
thunderstorms developing from W to E across the CWA today will be
due the approach of a strong upper level trof and associated Sfc
cold front from the west. This system is expected to entrain some
moisture from Karen or its remnants, with some locally heavy
rainfall still possible in the stronger convection. However, since
this trof is expected to be quite progressive, the possibility of
any significant flooding now appears to be quite low at this time,
even as fcst PWATS may exceed 2 inches ahead of this system.

&&

.SHORT TERM [Tonight Through Tuesday]...

By tonight, the eastern U.S. ridge will be replaced with general
troughing associated with a strong shortwave/closed low moving
through the Midwest. The southerly flow on the leading edge of
this system will likely pull what is left of the MCV in the Gulf
over the Southeast. At the surface, the low-level swirl that was
once Karen, will likely be post-tropical and entangled with the
approaching cold front. Ironically, the front will likely push the
remnant low closer to the MCV than it has been over the past
couple of days. The combination of low level convergence with the
remnant low and front, anomalous rich tropical moisture near 2
sigma above the norm, and mid-level support from the ragged MCV
will be enough to force widespread showers and thunderstorms
across the Tri-State region through the night. The primary impact
from this system will be heavy rainfall capable of producing
isolated flash flooding. Refer to the hydrology discussion below
for more on the heavy rain potential.

Thunderstorms are expected to continue on Monday, primarily east
of a line from Albany to Tallahassee, out ahead of the front. By
Monday evening, the cold front will pretty much clear our entire
forecast area with drier and much cooler air funneling in under a
rather strong CAA regime.

As far as temperatures are concerned, our extreme western Alabama
and Florida panhandle counties may see temperatures fall into the
low to mid 60s on the back side of the front late tonight.
However, the coldest air will come on Monday night. On Monday
afternoon, expect upper 70s to low 80s in the wake of the front,
while middle to upper 80s will remain likely out ahead of the
front. Monday night will likely be the coldest of the season thus
far, with low 50s expected away from the coast and west of a line
from Albany to Panama City. To the south and east, temperatures
will increase from the middle 50s near Tallahassee to the lower
60s across the SE Big Bend of Florida. Upper 70s to low 80s will
be common across the region on Tuesday.

&&

.LONG TERM [Tuesday Night through Saturday]...

In the wake of Karen's remnants, and the accompanying cold front,
there is generally good model agreement on an expansive low-level
ridge of high pressure over much of the eastern United States
through much of the extended forecast. Therefore, these periods
have a dry forecast. With northeast boundary layer flow on the
south side of the ridge, and slightly cooler low-level
temperatures (850mb ~ +12 to +14C), the temperatures should be
near or slightly below normal for much of the week.

&&

.AVIATION [Beginning 06Z Sunday]...

With some mid-level Cigs developing early this morning at VLD,
have backed off a bit on the pessimistic fcst at this terminal.
Generally, expect MVFR Cigs or Vis for a period at most of the Taf
sites for a few hours around sunrise, before VFR conditions
return, and hold for a longer period further to the east.
Thereafter, showers and thunderstorms will begin to gradually
overspread the terminals from west to east as an upper level trof
and Sfc cold front approach from the west, resulting in gradually
deteriorating conditions.

&&

.MARINE...

Increasing southerly flow ahead of Tropical Depression Karen will
bring cautionary level winds west of Apalachicola today. Seas will
also be on the rise, but will likely peak in the 2 to 4 foot
range, in the vicinity of the strongest winds/swell. Expect the
highest winds and seas late tonight/early tomorrow, possibly
reaching advisory levels as the remnants of Karen begin to
traverse our Gulf waters. Behind Karen and a cold front, winds
will veer to the north with persistent cautionary winds and seas
through Monday night. Thereafter, marine conditions will fall
below headline levels for the remainder of the week.

&&

.FIRE WEATHER...

A moist airmass will remain in place today ahead of an approaching
cold front. Much drier air will spread over the region on Monday.
However, humidity values will remain above critical levels.

&&

.HYDROLOGY...

As a result of the ingredients presented above, heavy rain will be
a distinct possibility, especially overnight Sunday. The coverage
of showers and storms will increase this afternoon, however
widespread rainfall amounts will likely remain below an inch
through the afternoon. Overnight, expect average rainfall amounts
to increase into the 0.5-1.5 inch range away from the coast, and
amounts near 1.5-2 inches along the immediate coast. Isolated
heavier amounts will be possible in stronger storms and areas
where brief training may occur (although the system will likely be
rather progressive). At this time do not expect isolated (worst
case) amounts to be any more than 4 to 5 inches. Most basins
should be able to handle these amounts, but the potential does
exist for some very isolated flash flooding.

At this time, ensemble guidance does not indicate any significant
river impacts, but the forecasts only account for on average an
inch of rain. Should any basin experience the localized higher
amounts mentioned above, the possibility for minor river flooding
will exist.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  72  83  56  82 / 50  70  50  10  10
Panama City   83  72  82  59  79 / 70  70  30  10  10
Dothan        83  65  80  51  79 / 70  70  40  10  10
Albany        85  70  82  52  80 / 40  70  60  10  10
Valdosta      86  71  83  58  82 / 40  60  70  20  10
Cross City    87  73  86  63  84 / 40  50  50  30  10
Apalachicola  82  75  83  61  79 / 50  70  40  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Gould
SHORT TERM...Harrigan
LONG TERM...Lamers
AVIATION...Gould
MARINE...Harrigan
FIRE WEATHER...Camp
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:53 AM CDTAreal Flood AdvisoryTAEGulf3 hr
Oct 6, 1:26 PM CDTSpecial Marine WarningTAE34 min
Oct 6, 1:53 PM CDTSpecial Marine WarningTAE52 min
Oct 6, 2:24 PM CDTSpecial Marine WarningTAE21 min
Oct 6, 2:28 PM CDTSpecial Weather StatementTAEWalton32 min

Nearby

Flash Flood Watches in Florida, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.